OBJECTIVE: To analyze prescriptions in a general-practitioner database over 1 year to determine the frequency, the characteristics, and the monitoring of the severe potential drug-drug interactions (DDIs). METHODS: We retrospectively analyzed the clinical records from 16 general practitioners in the Veneto region, an area in northern Italy. The study covered the period from January 1 to December 31, 2004. We selected all severe and well-documented interactions according to the book Drug Interaction Facts by David S. Tatro (Facts and Comparisons, St. Louis, MO, 2006). We grouped severe potential DDIs according to their specific potential risk, and for the most frequently interacting drug pairs, we investigated whether some specific tests had been prescribed by physicians for safety monitoring. RESULTS: During the study period, 16,037 patients (55% female) with at least one drug prescription were recorded, and a total of 185,704 prescriptions relating to 1,020 different drugs were analyzed. Ramipril was the most frequently prescribed drug followed by acetylsalicylic acid and atorvastatin. The final number of different types of severe potential DDIs was 119, which occurred 1,037 times in 758 patients (4.7% of the total number of patients). More than 80% of drugs involved in severe potential DDIs were cardiovascular drugs. Digoxin was the most frequently involved drug. Electrolyte disturbances, increase in serum digoxin levels, risk of hemorrhage, severe myopathy or rhabdomyolysis, and cardiac arrhythmias were the most commonly implicated potential risks. When considering patients using digoxin with loop or thiazide diuretics for more than 5 months, 72% had at least one test to monitor potential digoxin toxicity, whereas 28% had no tests. Sixty-four percent of patients using digoxin with amiodarone, verapamil, or propafenone had an ECG and/or digoxin monitoring, and 36% of them did not have any tests. CONCLUSIONS: The present study revealed that, in a group of Italian general practitioners, the risks of severe potential drug interactions are relatively low and the drugs concerned are few. Analyses of specific tests showed that physicians are generally aware of the potential risks caused by digoxin drug associations. However not all patients were closely monitored and this should be improved.

Identification of severe potential drug-drug interactions using an Italian general-practitioner database

Magro L;CONFORTI, Anita;LEONE, Roberto;MORETTI, Ugo
2008

Abstract

OBJECTIVE: To analyze prescriptions in a general-practitioner database over 1 year to determine the frequency, the characteristics, and the monitoring of the severe potential drug-drug interactions (DDIs). METHODS: We retrospectively analyzed the clinical records from 16 general practitioners in the Veneto region, an area in northern Italy. The study covered the period from January 1 to December 31, 2004. We selected all severe and well-documented interactions according to the book Drug Interaction Facts by David S. Tatro (Facts and Comparisons, St. Louis, MO, 2006). We grouped severe potential DDIs according to their specific potential risk, and for the most frequently interacting drug pairs, we investigated whether some specific tests had been prescribed by physicians for safety monitoring. RESULTS: During the study period, 16,037 patients (55% female) with at least one drug prescription were recorded, and a total of 185,704 prescriptions relating to 1,020 different drugs were analyzed. Ramipril was the most frequently prescribed drug followed by acetylsalicylic acid and atorvastatin. The final number of different types of severe potential DDIs was 119, which occurred 1,037 times in 758 patients (4.7% of the total number of patients). More than 80% of drugs involved in severe potential DDIs were cardiovascular drugs. Digoxin was the most frequently involved drug. Electrolyte disturbances, increase in serum digoxin levels, risk of hemorrhage, severe myopathy or rhabdomyolysis, and cardiac arrhythmias were the most commonly implicated potential risks. When considering patients using digoxin with loop or thiazide diuretics for more than 5 months, 72% had at least one test to monitor potential digoxin toxicity, whereas 28% had no tests. Sixty-four percent of patients using digoxin with amiodarone, verapamil, or propafenone had an ECG and/or digoxin monitoring, and 36% of them did not have any tests. CONCLUSIONS: The present study revealed that, in a group of Italian general practitioners, the risks of severe potential drug interactions are relatively low and the drugs concerned are few. Analyses of specific tests showed that physicians are generally aware of the potential risks caused by digoxin drug associations. However not all patients were closely monitored and this should be improved.
general-practitioner database; Drug-drug interactions
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11562/875185
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 31
  • ???jsp.display-item.citation.isi??? 29
social impact